Texas, 2013

Winter Weather in Texas, April 10, 2013

April 10, 2013 · NWS LUB · 1 event in 1 county or zone

After temperatures in the 80s the previous day, an unseasonably strong cold front swept over the South Plains during the overnight hours accompanied by elevated showers and thunderstorms and eventually wintry precipitation. Some of these storms produced small hail up to 1/2 inch in diameter in Childress.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After temperatures in the 80s the previous day, an unseasonably strong cold front swept over the South Plains during the overnight hours accompanied by elevated showers and thunderstorms and eventually wintry precipitation. Some of these storms produced small hail up to 1/2 inch in diameter in Childress. Thereafter, an upper trough exited New Mexico during the pre-dawn hours and drove a north-south oriented band of snow over the South Plains. Initially, periods of sleet accompanied the leading edge of this precipitation. With temperatures falling into the upper 20s, this steady band of snow created havoc for many morning motorists, particularly in Lubbock where bridges and overpasses became slick. Lubbock police responded to 191 accidents including some rollovers, although no major injuries were reported. Although snow accumulations in the region were less than one inch, this was the second latest measurable spring snow ever to be recorded in Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 10, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
625 AM CDT WED APR 10 2013

.AVIATION...
BAND OF LIGHT SNOW SITUATED ABOUT 15NM WEST OF LBB SHOULD MOVE
ACROSS THE TERMINAL. INITIAL REPORTS FROM OUT WEST INDICATE THAT
NO ACCUMULATION IS OCCURRING WITH THIS ACTIVITY AS IT MOVES EAST
AROUND 20 TO 30 MPH. THUS...SHOULD CLEAR KLBB BY MID MORNING.
EXPECTING THE FIELD TO REMAIN VFR AT THIS TIME WITH CLOUDS
CLEARING WITH TIME DURING THE REMAINDER OF THE DAY. THIS SAME BAND
WILL APPROACH CHILDRESS LATER THIS MORNING BUT CONFIDENCE IN THIS
BAND HOLDING TOGETHER PRECLUDES MENTION IN TAF ATTM.

&&

.PREV DISCUSSION... /ISSUED 200 AM CDT WED APR 10 2013/

SHORT TERM...
POTENT UPPER LEVEL LOW RESPONSIBLE FOR THIS MORNINGS MIXED
PRECIPITATION INCLUDING THUNDERSLEET/SNOW LOOKS TO BE UNDERGOING A
BIT OF A TRANSITION AND AS SUCH IS EJECTING A BIT MORE SLOWLY THAN
TYPICAL.  A COUPLE OF LOBES OF ENERGY ARE EXPECTED TO ROTATE AROUND
THE PARENT LOW LOCATED ACROSS WESTERN NEBRASKA BEFORE NORTHWEST FLOW
ALOFT RETURNS TO THE PICTURE LATE TONIGHT.  WATER VAPOR IMAGERY
CONTINUES TO SHOW AN AREA OF LIFT ALONG AN AXIS FROM KELP TO KGLD
MAKING NO SUBSTANTIVE PROGRESS BECAUSE OF THE AFOREMENTIONED
TRANSITION.  GUIDANCE IS CONSISTENT WITH ALLOWING THE LOW TO GET
UNDERWAY THOUGH THE APPARENT STALLING MAY YET PROTRACT OUR
PRECIPITATION.  WE ARE HAPPY TO GET THE PRECIPITATION...BUT CAN
PROBABLY DO WITHOUT THE ICE.  THUS FAR...A MIX OF RAIN AND SLEET IS
EVIDENT ACROSS THE ROLLING PLAINS WITH LIGHT SNOW NORTH THOUGH NEAR
SURFACE DRYING HAS ENDED PRECIP ACROSS THE NORTHWEST.  WILL KEEP
INHERITED WINTER WEATHER ADVSY GOING FOR THE TIME BEING AND MAKE
ADJUSTMENTS AS NECESSARY AS THE MORNING PROGRESSES.  GIVEN THE
UNCERTAINTIES IN SYSTEM MOVEMENT...WILL KEEP SLIGHT CHANCE OF MIXED
PRECIP GOING ACROSS THE ROLLING PLAINS THROUGH MID MORNING...THEN
SHOWING DRY CONDITIONS THEREAFTER.  NOTICEABLE NORTHERLY WINDS WILL
CONTINUE THROUGH MUCH OF THE DAY BEFORE HIGH PRESSURE BUILDS IN
TONIGHT ALLOWING IN MUCH LIGHTER WINDS AND CHILLY LOWS.

LONG TERM...
THE BROAD AND STRONG UA LOW NEARING THE CENTRAL PLAINS EARLY THIS
MORNING...AND PROVIDING PORTIONS OF THE SOUTHERN PLAINS WITH
WINTRY PRECIPITATION...WILL BE EAST OF THE AREA AT THE START OF
THE EXTENDED PERIOD. AS SUCH...BROAD CYCLONIC FLOW ALOFT WILL VEER
TO THE WNW. LOOKING AT THE SFC...THE SFC RIDGE DRIVING THE SHARP
COLD FRONT WILL ALSO SHIFT EAST OF THE CWA TOMORROW
MORNING/AFTN...AS THE DEVELOPMENT OF SFC LEE TROUGHING PROMOTES A
RETURN TO SWRLY FLOW AND WARMER TEMPS /60S/. THIS GRADUAL WARMUP
MAY BE STUNTED COURTESY OF A SLIGHTLY BREEZY COLD FRONT PROGGED TO
INTRUDE THE AREA THURSDAY NIGHT/FRIDAY MORNING. 850 MB TEMPS
REMAINING ABOVE FREEZING SUGGESTS TEMPS WILL NOT BE VERY
COLD...AS LOWER TO MID 60S PERSIST ACROSS THE NORTHERN-HALF OF
THE CWA...WITH UPPER 60S TO LOWER 70S ACROSS THE REMAINDER OF THE
CWA. SOLUTIONS CONTINUE TO DEPICT A WEAK EMBEDDED IMPULSE MOVING
ACROSS THE REGION ON FRIDAY. HOWEVER THE NAM BACKS OFF ON
DISPLAYING PRECIP WHILST THE GFS AND CMC HOLDS ON TO LIGHT QPF
SIGNALS GENERALLY ACROSS THE NERN ZONES BY FRIDAY NIGHT...AS SFC
WINDS VEER TO AN UPSLOPE WIND COMPONENT. HAVE GONE AHEAD AND
INCREASED POPS TO BARLEY MENTIONABLE LEVELS ACROSS THE SAID
LOCALES...AS LOW LEVEL MOISTENING /PWATS AOA 0.85 INCHES/ AND
SLIGHT LARGE SCALE ASCENT IS DEPICTED BY THE LATTER MODELS.

THEREAFTER...NEAR ZONAL FLOW ALOFT WILL ENSUE AND A SLIGHT UPTICK IN
HEIGHTS COMBINED WITH BREEZY SRLY WINDS AT THE SFC WILL ENCOURAGE
TEMPS TO WARM INTO THE 80S TO NEAR 90 BY SUNDAY. THE DRYLINE WILL
SHARPEN AND SLOSH ACROSS THE CWA...WHILE CONCURRENTLY A PACIFIC
DISTURBANCE OFF THE COAST OF CALIFORNIA DIGS SSE TO ACROSS THE
BAJA THEN EAST TO THE PERMIAN BASIN BY SUNDAY NIGHT. AS
SUCH...PRECIP IS DISPLAYED ALONG THE DRYLINE JUST SOUTH OF THE CWA
SUNDAY NIGHT. EARLY NEXT WEEK...FLOW ALOFT WILL COMMENCE TO VEER
TO THE SW THANKS TO A BROAD PACIFIC UA DISTURBANCE THAT HAS
TRANSLATED ESE TO ACROSS THE INTERMOUNTAIN WEST. AS SUCH...BREEZY
WESTERLY SFC WINDS WILL ENSUE WHICH WILL FILTER IN MUCH DRIER AIR
ACROSS THE FA...AND WILL AS A RESULT...MOVE THE DRYLINE TO JUST
EAST OF THE ROLLING PLAINS ON MONDAY /WARM TEMPS WILL PREVAIL WITH
80S EXPECTED/. THE AFOREMENTIONED BROAD DISTURBANCE IS ANTICIPATED
TO NEAR THE HIGH PLAINS BY MID-WEEK...AND ITS ASSOCIATED COLD
FRONT WILL SAG SOUTH ACROSS THE ENTIRE SOUTHERN PLAINS WEDNESDAY
MORNING. TEMPS WILL THEREFORE DROP BACK INTO THE 60S AND 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        45  24  62  32  64 /  10   0   0   0  10
TULIA         43  27  63  34  64 /  20   0   0   0  10
PLAINVIEW     45  28  64  35  66 /  20   0   0   0  10
LEVELLAND     48  29  65  36  69 /  10   0   0   0  10
LUBBOCK       46  30  66  38  69 /  20   0   0   0  10
DENVER CITY   53  28  66  39  72 /  10   0   0   0  10
BROWNFIELD    51  29  66  39  71 /  10   0   0   0  10
CHILDRESS     46  29  64  38  66 /  20   0   0   0  10
SPUR          48  30  66  38  68 /  20   0   0   0  10
ASPERMONT     50  30  66  39  71 /  20   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Apr 10, 1:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
232 AM CDT WED APR 10 2013

TXZ021>044-110745-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
232 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW...SLEET...AND FREEZING RAIN WILL PERSIST THIS MORNING
MAINLY ACROSS THE ROLLING PLAINS WHERE A WINTER WEATHER ADVISORY
IS IN EFFECT.

A COLD AIRMASS WILL LINGER ACROSS THE HAZARDOUS WEATHER OUTLOOK
AREA TODAY...AND WILL THEREFORE KEEP TEMPERATURES BELOW FREEZING
TONIGHT THROUGH TOMORROW MORNING. SENSITIVE PLANTS MAY NEED TO BE
COVERED AND OUTDOOR ANIMALS MAY REQUIRE SHELTER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
April 10, 6:00 AM CST to 9:00 AM CST
Where
Lubbock forecast zone
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434243.